HIE or Hyperinsulinemia-Euglycemia therapy is a relatively novel way of treating cases of severe calcium channel blocker (CCB) poisoning. HIE is variously known as HIET (hyperinsulinemia-euglycemia therapy), HDIT (high dose insulin therapy), and occasionally other acronyms.
The typical clinical pattern of a CCB overdose includes profound hypotension and bradycardia (usually a junctional rhythm). These clinical findings result from peripheral vasodilatation, poor contractility, and decreased cardiac conduction. Additional signs and symptoms include mental status deterioration, seizures, metabolic acidosis and hyperglycemia. The release of insulin from the beta islet cells in the pancreas is inhibited by CCB’s as insulin release is calcium channel mediated; thus hyperglycemia occurs. The degree of hyperglycemia predicts the probability of a severe poisoning (defined in one study as needing vasopressors or a pacemaker or resulting in death).
Cardiomyocytes manifest resistance to insulin in the CCB OD setting and have less available substrate for metabolism due to shock and hypoperfusion. Lactate accumulation occurs.
Studies demonstrate a dose response for insulin increasing contractility through Ca dependent and independent pathways in the myocyte. In addition, insulin increases the sensitivity of myocytes to a given level of intracellular calcium. Insulin also increases the number of glucose transporters in the myocyte so that glucose utilization is maximized. In the setting of CCB OD, intravenous insulin reverses the impairment of these pathways. There may be other beneficial pathways through which insulin may reverse the effects of CCB OD. Insulin therapy has also been utilized with beta-blocker poisoning which is resistant to conventional therapy.
What is the typical dose of insulin needed? Although there are no current studies specifically addressing this issue, multiple case reports and case series describe use of regular dose insulin and high dose insulin with improvement in the cardiovascular parameters of the patient. High dose insulin is defined as a bolus of 0.5-1 Unit/kg, followed by a drip with a rate of 0.5-1 Unit/kg/hr. Yes, you read this right, a dose of approximately 5-10 times that of normal! The infusion is titrated to maintain an appropriate blood pressure. Heart rate does not change with this therapy. With high dose insulin therapy, the blood glucose needs to be monitored closely. While a patient is hyperglycemic (>300 mg/dL), supplemental glucose is not needed, however as blood glucose reaches 250 mg/dL, supplemental glucose (D10) may be required to reduce the likelihood of hypoglycemia.
Question prepared by: John Benitez, MD, MPH Medical Toxicologist
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, M.D.
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222
Flu Information Line: 1-877-252-3432